My mother received a hip replacement on May 13/08. She is doing fine and was released from the hospital on
May 17. Since then the swelling, which was initially following her surgery in her thigh to knee area, has now spread to her ankle. It is not purplish, and she insists she is not in pain. But it is a cause of concern to me and my sisters who are overlooking her recovery. I called the hospital and they told me it is a normal part of recovery from hip surgery.
Because there are so many involved in her care, there is a difference of opinion as to what we should do. I want to continue to monitor the situation and have her elevate her leg whenever she is sitting, or laying down. My sisters believe we should take her to her doctor. She is 87 years old. She was prescribed Celebrex on release from hospital. I read the side effects and swelling is one of them.
It is not uncommon to develop some swelling in the first few weeks after surgery. If this occurs, elevate the leg whenever not up to walking. However, excessive swelling of the foot and lower leg can be due to thrombosis (blood clots) in the veins in the leg. You should notice if the swelling is associated with painor tenderness.
The complications of hip replacement include thromboembolic disease or blood clots in the veins of the legs, dislocation of the total hip arthroplasty, bleeding, infection, loosening of the implants, wear of the components, osteolysis, and neurovascular injury.
You should follow up the doctor regularly.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.